Doctors lowers Levo

Hi guys,

I'm 22 and been on 50mg of Levo for 8 months. The first 3-4 months for me were horrific, feeling tired anxious and emotionally all over the place, within the last 8 weeks I have really improved and started to feel like 'me' again, however my blood results came back as 'within range' so my doctor suggested lowering me to 25mg. I firmly told him that I wasn't quite comfortable to do that yet as I've only just started to improve and I show no signs of overdosing, I'm still cold, dry skin, a long day at work and I'm passed out in bed by 8pm etc...

Fortunately he agreed with me and said he will send me for another blood test and leave me on 50mg and we would review it next time I saw him.

When I went to pick up my prescription last week I had seen another doctor at my practice (who I have never been dealt with) had signed my prescription off but only offered me 25mg!! I tried asking the receptionist but as she kept telling me she was just the receptionist and didn't know!

As I needed my meds I have been doubling up every morning so the pills come up to 50mg, however the day before my blood test I only took 25mg and on the day I didn't eat or take my meds prior to the test.

I then felt grotty the following day, could that be a result of this? Also how effective do you think it is not taking Levo before blood tests?

I am now awaiting my results and have an appointment with the doctor in 2 weeks. I want to go armed with as much knowledge as possible so any advice is welcome! Also are the doctors allowed to lower your dosage without consent? I felt totally violated and upset because they aren't the ones who suffer!

12 Replies

oldestnewest
  • Could you post up what your 'normal' results were and ranges.

  • Hi,

    Yes here is the last set:

    T4 - 23 (range is 9.0 - 22.7)

    TSH - 0.5 (0.35 - 5.5)

    3 months prior my levels were

    T4 - 14.4

    TSH - 1.15

    8 months ago

    T4 - 8.9

    TSH - 8.63

  • Now there are many more expert people than me who will probably be along to comment but I can see why the dr thought of lowering the mess at the ft4 does suggest over medication. I felt terrible when my t4 was at that level. However everyone is an individual and if you are only just starting to feel better I can understand why you are reluctant to have the medication altered again. Probably the best approach is to acknowledge the drs concerns but stress to him/ her your symptoms and ask to be held at that level for another month. It that doesn't work suggest alternate days of 25/50. 25 does seem quite low.

  • Not taking the levothyroxine on the day of the blood test will have little effect as it has an elimination half life of about seven days. Let your doctor know you have been doubling up the 25 mcg tablets or they will base their next decision on the assumption that you were on the lower dose. Doctors are allowed to alter your prescription and ultimately are obliged to prescribe as to their best judgement rather than patient wishes (even if the doctor is wrong!).

    You are probably in the early stages of primary hypothyroidism when the thyroid gland is gradually weakening but can flare up, so your thyroid hormone levels fluctuate up and down. In the long run the trend is down and you will eventaully need higher doses of levothyroxine.

    I would be friendly but quite assertive with your doctor. Point out the way it affects your life and that you are young. If you can bring the appointment forward do so but try and ensure you always see the same doctor.

  • Thank you for that advice.

    I think I panic about it because lowered because it seems the levels improved quicker than my general feelings. And I worry because I literally had to stop workin for two months that I don't want to willingly walk back into that phase again!

    I'm going to have to learn that hypothyroidism will always play an unpredictable role in my life

  • If you haven't done so, point out that you had to stop work for two months. Saying you feel terrible etc. doesn't have much effect on a doctor as it is vague and they hear it quite a lot. Saying you were forced to stop work is specific, something they can quatify and relate to, it will carry more weight.

  • definitely never take any levo for 24hours before a test

    cant imagine why a doctor would be stupid enough to lower a dose just when your starting to feel better

    your TSH should be below 1 or even near zero and your free T4 should bein the UPPER quadrant of the range if you are to feel well

    so around 19 is typical

    Many doctors are ignorant of this basic fact

  • Thank you for that advice. I do sometimes feel like the doctor doesn't inform me enough. When I was first diagnosed I was literally print off a leaflet and told to go home and read it.

  • Doctors don't inform because they don't know! But this one must have an extra dose of stupid.

    The idea behind thyroid hormone replacement is that you increase the dose until the patient's symptoms are resolved, and then stick at that dose. It is not to increase until the bloods are in range and then decrease again. Any idiot could see that that is just going to make things bad again. Well, I would have thought so, anyway, but maybe that's just me...

    Besides, you are on a very low dose for your age, you could no doubt tolerate a lot higher, and feel a lot better on it. If it's working for you, that's great. But 25 mcg is a nothing dose - it's a starter dose for little old ladies with heart disease. It will probably make you feel worse than before you started taking it. Because it will suppress the production of your own gland (if you still have one) so you will end up with less hormone.

    I know all that is very disheartening, and I'm sorry. I'm just trying to give you a feel for the argument. Not that you should have an argument! lol But in case he insists on not upping your dose again.

    As Jim says, be specific in putting your case - I have a headache every day; I've been constipated for two weeks; half my hair has Fallen out since June; etc. Calmly and serenly, with just a lone tear trickling down your cheek... No, I'm joking! lol Just don't make him think you're a nutter, that's all.

    I hope he sees sense and puts your dose up again. But if he doesn't, your TSH is likely to shoot up again, so he might see the error of his ways. Here's hoping!

    Hugs, Grey

  • Hi, Greygoose,

    Thank you for this comment! It is so reassuring to read I am not being difficult or rude to the doctors etc..!

    Thought you might be interested in seeing my latest blood results that came in yesterday...

    T4 = 13 (Range 9 - 22)

    TSH = 11.8 (Range 0.35-5.5)

    Yikes! And I am still doubling up my Levo to make 50mg...!

  • OK, well, that's bad, isn't it! Although in a way it's good, because they surely can't ignore a TSH of 11.8! And, of course, that T4 is way too low. So, there's a good chance you might get an increase to 75! Here's hoping!!!

  • Stephanie, some people need a slightly lower in range TSH to feel well and some need it suppressed lower. This can mean that FT4 is very slightly over range but it isn't a problem unless FT3 (which doesn't appear to have been tested) is also over range. Scroll down to Guidelines and Treatment Options to read Dr. A. Toft's comments in Pulse Magazine thyroiduk.org.uk/tuk/about_...

    If you want a copy of the article to show your GP email louise.warvill@thyroiduk.org.uk

You may also like...